Massachusetts, 2004

Flood in Massachusetts, April 15, 2004

April 15, 2004 · NWS BOX · 1 event in 1 county or zone

A second round of flooding occurred along the Assabet River, after 2 inches of rain fell on already saturated ground from the early April floods. 1 feet was recorded at 830 am EDT on April 15, just over the flood stage of 5 feet.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A second round of flooding occurred along the Assabet River, after 2 inches of rain fell on already saturated ground from the early April floods. Flooding was minor and no additional flood damage was reported.An official crest of 5.1 feet was recorded at 830 am EDT on April 15, just over the flood stage of 5 feet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Apr 15, 3:05 AM EST, 25 minutes earlier.

Area forecast discussion, Apr 15, 3:05 AM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
405 AM EDT THU APR 15 2004

...MAJOR CHANGE TO WONDERFUL WX IS AT HAND AS WE WARM TO AROUND 20
DEGS ABOVE NORMAL NEXT MONDAY...

.DISCUSSION...
PATTERN WILL TRANSITION FROM NEAR OR COOLER THAN NORMAL THU/FRI TO
ABOUT 20F WARMER THAN NORMAL BY MONDAY THEN PROBABLY SHARPLY BACK TO
NEAR NORMAL NEXT WEDNESDAY. DRENCHING RAINS ARE JUST ABOUT DONE AND
WE ARE LIKELY GOING TO GO INTO AN EXTENDED DRY SPELL STARTING EITHER
LATER TODAY AND FRIDAY. GUSTY WEST WINDS WILL PRODUCE RAPID DRYING
THIS WKND THRU MONDAY.

&&
.SHORT TERM THRU 12Z FRI...
A MID LEVEL TROUGH IS RESULTING IN ENOUGH CONVERGENCE TO RESULT IN
SCATTERED RAIN SHOWERS OVERNIGHT. WILL CARRY THIS THROUGH
THE MORNING HOURS...BUT ALL THE MODELS SHOW THIS WEAKENING OVER
TODAY. MID LEVELS OF THE ATMOSPHERE REALLY DRY OUT SO EXPECT SUNSHINE
TO FINALLY RETURN EXCEPT MAYBE ALONG THE CAPE AND ISLANDS.

AS FOR HIGH TEMPERATURES...EXPECT WITH GOOD MIXING TEMPERATURES
COULD PUSH 60 OVER PORTIONS OF CONNECTICUT.  HOWEVER...WITH
NORTHERLY SURFACE WINDS THE CAPE WILL PROBABLY HAVE A TOUGH TIME
GETTING OUT OF THE MID 40S.

THE UPPER LEVEL LOW WILL FINALLY LIFT NORTHEASTWARD OUT OVER THE OPEN
ATLANTIC TONIGHT. THE GFS/CANADIAN SHOW THAT SOME LIGHT PRECIPITATION
MAY TRY TO WRAP BACK ONTO THE OUTER CAPE AND ISLANDS. WILL INSERT A
LOW POP TO COVER THIS. OTHERWISE...IT SHOULD BE A VERY COLD MID APRIL
NIGHT AS TEMPERATURES FALL INTO THE 20S ACROSS THE INTERIOR.
&&

.LONG TERM 13Z FRI THRU DAY 7...
FRIDAY...SUNNY WITH DIMINISHING WIND AND STILL COOL TO START.  THE
         EXCEPTION OUTER CAPE WHERE OFFSHORE STILL THREATENS OVC AND
         SPRINKLES IN THE MORNING.

SATURDAY...NICE WARMUP.

SUNDAY...VICINITY BACKDOOR BUT STILL AOK...ESP N CT AND NW RI. SMALL
         CHC OF SHWRS OR SPRINKLES MA PIKE NWD BUT NOT EXPECTING MUCH
         IF ANY QPF.

MONDAY (PATRIOTS DAY IN MASS)...VERY WARM AND HAS A CHANCE OF 85F
       NEAR THE MASS PIKE COASTAL PLAIN IF SUNNY.  CURRENT MODEL
       GFS GUIDANCE OFFERS +16C AND 12Z/14 GFS ENS ARE +1SD 850 TT
       AND AS WE DRAW CLOSER THIS DEPARTURE MAY INCREASE. ALWAYS A
       CHC THE BACKDOOR SUNDAY WONT LIFT NEWD AS QUICK AS FCST MONDAY
       BUT THAT DELAY IS A VERY LOW PROBABILITY. PREPARE FOR A VERY
       WARM DAY.  BOSTON RECORD IS 87 SET IN 1914. NOT OUT OF THE
       QUESTION THAT THE MAX WILL BE WITHIN 2F. NEED FULL SS WEST
       WIND. FOR NOW WE ARE FCSTG WELL ABV MOS AND EXPECT TEMPS TO
       RUN 20F ABOVE THE NORMAL OF 57/42 AT BOS (BDL NORMS 61/39).
       WILL PROB FCST A LOW OF 57 AND A HIGH OF 82 WHICH FOR THE
       FCST PATTERN IS CONSERVATIVE CONSIDERING SFC TDS WILL BE
       48-54F. CAN SEE 85 SINCE FCST TKNS IS 564.  IN ANY CASE...
       AVGS ABOUT 20F ABV NORMAL...ESPECIALLY CT RVR VALLEY.

       RECORDS IN SNE BY AND LARGE WERE SET FOR A 3 DAY PRD IN 1976
       CENTERED 4/19. ALSO IT WAS ABOUT THIS TIME IN 2002 AND 2003
       (4/17/02 AND 4/16/03) THAT WE HAD NEAR 90F HEAT INTERRUPTED BY
       SIDEDOOR COLD FRONTS (UNDULAR BORES) IN COASTAL MASS WITH
       COASTAL TEMP DROPS OF NEAR 30F IN AN HR AND WIND GUSTS
       30+KTS. NOT EXPECTED TO BE THE CASE IN THIS EVENT...AT LEAST
       ON THE 19TH.

TUESDAY...COLD FRONTAL PASSAGE BUT LIKELY STILL WELL ABV NORMAL.

WEDNESDAY...P/C AND MUCH COOLER.

THURSDAY AND BEYOND?: UNKNOWN ON HOW LOWER MISS VALLEY INTERACTS
                      WITH ERN USA RDG AND POSSIBLE COOL
                      OVERRUNNING?

.MARINE...
WILL CONTINUE GALE WARNINGS FOR ALL THE OPEN WATERS AND GO WITH SCA
FOR NARR BAY AND BOS HARBOR. AS THE COLD FRONT MOVES THROUGH...THE
PRESSURE GRADIENT MAY RESULT IN A FEW GUSTS TO 35 KTS EARY TODAY.
WINDS SHOULD INCREASE TONIGHT AS THE UPPER LEVEL LOW LIFTS
NORTHEASTWARD AND THERE IS GOOD COLD ADVECTION OVER THE WATERS...SO
EXPECT FREQUENT 35 KT GUSTS.
&&

.AVIATION...
LOW CLOUDS WILL SCOUR OUT THIS MORNING...FOR ALL BUT THE SOUTHEAST
SECTIONS OF THE CWA. OTHERWISE...EXPECT SCATTERED AFTERNOON CEILINGS
AT AROUND 5000 FEET. NORTHERLY WINDS MAY MAKE IT TOUGH FOR CLOUDS TO
BREAKUP ACROSS CAPE COD AND THE OUTER ISALNDS...BUT THEY WILL
INCREASE TO OVER 1000 FEET AND VISIBILITIES WILL IMRPOVE.
&&

.HYDROLOGY...
ALL SMALL STREAMS HAVE CRESTED THIS PAST EVENING...AND ONLY THE
LARGER MAINSTEM RIVERS HAVE YET TO CREST...THOUGH HYDROGRAPHS
INDICATE THE BLACKSTONE RIVER IS CRESTING AT WOONSOCKET.  ADDITIONAL
RAINFALL EARLY THIS MORNING SHOULD NOT PRESENT MUCH OF AN IMPACT TO
RIVERS AND STREAMS.
&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WARNING CONNECTICUT RIVER AT MIDDLETOWN.
MA...FLOOD WARNING ASSABET RIVER AT MAYNARD.
NH...NONE.
RI...FLOOD WARNING BLACKSTONE RIVER AT WOONSOCKET.
     FLOOD WARNING PAWTUXET RIVER AT CRANSTON.
MARINE...GALE WARNING EXCEPT SCA BOSTON HARBOR AND NARRAGANSETT BAY.

.SHORT TERM...FRANK
.LONG TERM...DRAG
Hazardous weather outlook, Apr 14, 5:06 AM EST, 22 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
606 AM EDT WED APR 14 2004

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-151030-
BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA-
CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-
EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT-
NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA-
NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT-
WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT-
606 AM EDT WED APR 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
CONNECTICUT...MASSACHUSETTS EAST OF BERKSHIRE COUNTY...SOUTHWEST NEW
HAMPSHIRE AND ALL OF RHODE ISLAND.

.DAY ONE (TODAY AND TONIGHT)...
A HALF TO ONE INCH OF ADDITIONAL RAIN IS EXPECTED TODAY AND
TONIGHT.  THESE RAINFALL AMOUNTS ARE MORE LIKELY OVER SOUTHEASTERN
AREAS...WITH LESSER AMOUNTS TO THE NORTH AND WEST.  SEVERAL RIVERS
ARE NEAR OR IN FLOOD.  STATEMENTS AND WARNING HAVE BEEN ISSUED. IN
ADDITION SOME POOR DRAINAGE...STREAM AND SMALL RIVERS FLOODING IS
POSSIBLE. A FLOOD WATCH CONTINUES TODAY.  THERE IS ALSO A SLIGHT
CHANCE OF THUNDERSTORMS LATE THIS MORNING AND THIS AFTERNOON. AREAS
OF FOG ARE REDUCING VISIBILITY TO LESS THAN A HALF MILE...
ESPECIALLY ALONG THE SOUTH COAST.

.DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)...
AS THE SYSTEM MOVES OUT TO SEA THURSDAY...A FEW LINGERING SHOWERS
ARE POSSIBLE. HIGH PRESSURE BUILDS IN FOR FRIDAY...THE
WEEKEND AND THE FIRST PART OF NEXT WEEK.  TEMPERATURES COULD REACH
THE 60S...POSSIBLY TOUCHING 70 IN PARTS OF THE AREA MONDAY AS WINDS
BECOME WEST TO SOUTHWEST.  A FRONTAL SYSTEM IS FORECAST TO BE
STATIONARY ACROSS NORTHERN NEW ENGLAND SUNDAY AND MONDAY. AT
THIS TIME THERE IS ONLY A SLIGHT CHANCE THAT THIS FRONT COULD
MOVE SOUTH...CAUSING OUR WINDS TO SHIFT INTO THE EAST BRINGING IN
COOL AND DAMP WEATHER OFF THE OCEAN.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTERS WHO MEASURE STORM TOTAL RAINFALL OF MORE THAN TWO INCHES...
OR WHO WITNESS RIVERS AND STREAMS OVERFLOWING THEIR BANKS...ARE
ENCOURAGED TO REPORT THEIR AMOUNTS TO THE NATIONAL WEATHER SERVICE.

THIS PRODUCT CAN BE FOUND ON OUR WEB SITE...WWW.WEATHER.GOV/ER/BOX

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Western Middlesex

When
April 15, 3:30 AM EST to 11:30 AM EST
Where
Western Middlesex forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

Assabet River at Maynard

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2004Every state in 2004This day in weather historyWarnings in Massachusetts, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5391052.